Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
infinity4heaven

minocyclin + benzaclin = skin darkening?

Recommended Posts

Im an asian and have brown skin which is slightly oily (not very dark quite light skin actually). Im 25 and I always had very good skin till I came to the US in Aug 2005(dont know why but only US seems cause acne problems in the world!). After 3 months I got acne and it was strange with a lot of wild/big pimples! This was in Nov 2005 and I used over the counter Nutroegena products like BP and salicylic acid. After 2 months I didnt find no change :(.

Finally went to a derm but as usual american docs just dont give a damn about you unless ur dying, all they want is which insurance company pays for you and pick a list of prescription medicines from their 'bibile' of "10 ways to stop acne' (huh!). So much that they only spend 10 mins of their 'so very precious time'. He didnt even bother to give me a justification why I got acne after 25 yrs.

Ok he gave me 100mg minocycline + Benzaclin (BP +clindamycin). I used for 4 months and Im glad that acne is getting better now, I see lesser formation of pimples, the old ones are slowly fading, neverthless there are dark spots that are visible and I still get like one/two pimples per month. But hey I have a new problem! My skin is much darker than before so much that people who have seen me 6 months before and now say "what the heck is that TAN on your face?".

I've been reading articles about how Minocyclin can cause pigmentation problems and sensitivity to the sun but no where does it clearly mention that your skin can get tanned with it.

Does anyone have the same problem of tanning or skin darkening after using mino or BP? Does anyone know how I can revert this effect?

--------------

I asked the derm and forced him to stop using Minocyclin and now Im on

- Benzaclin (apply twice a day, in the night i just apply all over and sleep)

- Nutrogena Sun block 45 spf

- Vegetarian diet (yes for some reason I have changed my diet, dont ask me why)-

- drink lots of water

- good cleansing every day with Nutrogena Acne Cleanser (3-4 times)

- NO MORE SCRUBS AND other soaps and other products and other toners and ...

- Cidaphil non comedogenic Soap.

- No, I DONT use any moisturiser!

The derm told me that moisturiser actually nullifies the drying effects of BP and for oily skin in summer you SHOULD not use moisturiser if you want to fight acne, it kinda made sense to me coz if its dry let it be! I dont think even a non comedogenic moisturiser would do any great to my skin other than making my skin feel better. Aks a simple question - Does any moisturiser alone fight acne?

NO

So my advice to you guys out there is ... its a myth that you should use good moisturiser, you dont have to use any; just start living with the drying effect of skin for a while and drink lots of water. It helps a lot.

(unless you are on accutane!)

---------

Oh btw if you want to know why I got acne, I kinda did some research over here and this is what I think might have 'triggered' off my acne during Sep-Nov 2005.

- I ate a lot of beef and red meat (never before)

- I used these body building supplements - Whey Protein ( over 40 gms of protein per scoop!) and I finished about 700 gms of Creatine Monohydrate in a period of 3 months + I too fat burning pills LIPO 6.

(Im not fat but they say you get those 6 pack abs with these pills and I was sold to their stupid idea)

- I drank very less water during the course of supplements (hmmm)

- I took Centrum A-Z multivitamin (damn!)

- Im not used to the crazy winters in my life (minnesotta, ah u know the weather here). Maybe my skin is not used to it

Not sure if any or a combination of the above triggerred my acne, I repent now why I didnt stick to my original healthy diet and no-nonsense chemicals and 'screw ur life' products. Seriously sometimes I think sticking to your basics really helps.

Would love to know your thoughts on it!

Share this post


Link to post
Share on other sites
Guest FearlessBunnyLove

It's just your face right?

Well any form of BP (including Benzaclin) makes the skin it was applied to darker. I think it actually made it redder but since I have darker skin it came up looking like a tan. Once I quit it faded and my face looked normal again. Maybe that's the case too.

BTW I'm half asian and have a darker skin tone with yellow undertones to it.

Share this post


Link to post
Share on other sites

It's just your face right?

Well any form of BP (including Benzaclin) makes the skin it was applied to darker. I think it actually made it redder but since I have darker skin it came up looking like a tan. Once I quit it faded and my face looked normal again. Maybe that's the case too.

BTW I'm half asian and have a darker skin tone with yellow undertones to it.

So are you saying that it's Benzaclin thats tanning my skin and not Minocyclin? Do you recommend me to continue Minocyclin pills? And hey, what im planning for an extensive summer day backpacking for 5 days which might include a lot of sun exposure (i will be on spf45 but still) do u think the tanning effect would be worse?

Thanks

Share this post


Link to post
Share on other sites
Guest FearlessBunnyLove

I doubt it's the mino but the only way to really tell is to be off it for awhile. I personally don't like taking antibiotics for acne because you eventually become resistant to them and bacterial resistance is kind of scary to me.

You do run the risk or tanning or maybe even burning on your trip because benzaclin makes you sun senstive plus you were on mino. If possible look for a photostable sunblock (The only one that I know of that doesn't cost $20+ is Neutrogena Dry touch spf 55 with helioplex). Even if you don't get that kind you should apply the one you have every few hours you're in direct sunlight. Wearing a hat with a brim would help too with keeping the sun off your face. If you do all that it will help prevent your face getting even darker.

Share this post


Link to post
Share on other sites

I doubt it's the mino but the only way to really tell is to be off it for awhile. I personally don't like taking antibiotics for acne because you eventually become resistant to them and bacterial resistance is kind of scary to me.

You do run the risk or tanning or maybe even burning on your trip because benzaclin makes you sun senstive plus you were on mino. If possible look for a photostable sunblock (The only one that I know of that doesn't cost $20+ is Neutrogena Dry touch spf 55 with helioplex). Even if you don't get that kind you should apply the one you have every few hours you're in direct sunlight. Wearing a hat with a brim would help too with keeping the sun off your face. If you do all that it will help prevent your face getting even darker.

I use nutrogena ultrasheer sunblock spf45, now how much of a diff does an spf55 do?

Another interesting 'fact' (not sure how much of it is true) is they recommend using a Vitamin C 500mg twice a day to make the pigmentation effect of minocyclin neutral.

Has anyone used a combination of Vitamin C with BP and Mino? Is it really useful to clear ur skin?

Pl suggest a good brand, if its good thing to do

Thanks

Share this post


Link to post
Share on other sites
Guest FearlessBunnyLove

The spf 55 is photostable and the spf 45 isn't. Photostable means it won't degrade when sunlight hits it. That pretty much means you need to apply it more often.

Share this post


Link to post
Share on other sites

- I used these body building supplements - Whey Protein ( over 40 gms of protein per scoop!) and I finished about 700 gms of Creatine Monohydrate in a period of 3 months + I too fat burning pills LIPO 6.

(Im not fat but they say you get those 6 pack abs with these pills and I was sold to their stupid idea)

- I took Centrum A-Z multivitamin (damn!)

Hey wats wrong wit supplements (creatine and whey protien)? wen i take Creatine i clear up. i think its cause u r supposed to drink heaps of water otherwise it defeats the purpose of the supplement... but yeh

oh and wats wrong wit Centrum A-Z i take that... maybe thats y i have not been able to totally get rid of my pimples....

AlKaMiMe :D

Share this post


Link to post
Share on other sites

- I used these body building supplements - Whey Protein ( over 40 gms of protein per scoop!) and I finished about 700 gms of Creatine Monohydrate in a period of 3 months + I too fat burning pills LIPO 6.

(Im not fat but they say you get those 6 pack abs with these pills and I was sold to their stupid idea)

- I took Centrum A-Z multivitamin (damn!)

Hey wats wrong wit supplements (creatine and whey protien)? wen i take Creatine i clear up. i think its cause u r supposed to drink heaps of water otherwise it defeats the purpose of the supplement... but yeh

oh and wats wrong wit Centrum A-Z i take that... maybe thats y i have not been able to totally get rid of my pimples....

AlKaMiMe :D

I think I read somewhere in one of the forums here that centrum A-Z has iodione in it that might be a triggering element for acne, again Im not sure how much of these are 'facts' ... oops! As I said its better to be 'natural 'for sometme to eliminate all possibilities

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×